Any tips on the best way to lose weight on prednisolone

Really disappointed as my consultant has asked me to stay on 7 mg of prednisolone for three months when I had steadily been reducing by half each month. I have churg Strauss syndrome and was diagnosed after a major episode last October.. Whilst it has been a bit of a struggle reducing, I was managing. But she said the latest medical advice was not to rush people off steroids as they may get a flare up. I'm continually hungry on steroids and whilst I am trying to eat healthily and go to the gym regularly and swim it is difficult to exercise as I have nerve damage in my right foot. I'm steadily putting more and more weight on, my face looks swollen and I'm getting really depressed by it. My consultant said there was nothing in steroids that made you put on weight it was just the fact that people tend to eat more. Her advice was have smaller portions and glass of water befor each meal. Has anyone got any other advice for losing weight whilst on steroids? I appreciate this may seem a minor worry if my health is improving - but it is still getting me down.

7 Replies

oldestnewest
  • I lostwieght while on steriods by keeping the the Weight Watchers programme. Unfortunately thereis a but- once I lost some I stop keeping track of my eating and started to give in to the steriod munchie with lots of bad choices. So here I go again. What I would say it is important to eat a balanced diet. No silly fad diets. Slow and steady wins the race so to speak. Then be careful to maintain it.

    Good luck to you. Keep up the exercise thats important too.

  • Hi Katie

    You have done well to get down to 7mg in such a short time. I know it is disappointing to be told to stay where you are, but I can assure you that continuing to reduce might result in you going back to square one if the Pred hasn't done the trick.

    Moon face, fat pads round your neck, awful weight gain, I'm afraid we've all be there and we've all hated it. When you are so hungry it is so difficult not to fill your face with all the wrong things. Exercising is also difficult for some of us. However, there is a plus, at the level you are at your appetite should level out and you should start to see a reduction in the awful "fatness".

    As Jann says, absolutely no fad diets - these will do you more harm than good. Eat sensibly. Fill up with vegetables or fruit. Plain chicken and fish. Try some Omega 3 capsules or flaxseed sprinkled on your cereals. No deep fried anything. No chips, lay off the cream buns, cut out the alcohol. I know it's boring but that's how to do it - but occasionally have a treat. You say you are exercising, that's good. Probably that alone won't help you shed the weight but it will make you feel better in yourself.

    I shot up from just over 9st to nearly 12st. Got back to 10st (ish) by eating sensibly, but it took me over 12 months, and I'm still taking a maintenance dose of 5mg Pred daily. Try to enlist the help of a friend and "eat sensibly" together. Set yourself a realistic target to shed, say 1 or 2 lbs a week. Keep a check just get weighed once a week. Do this for, say, 15 or 20 weeks. At the end of that time for all the weeks when you don't reach your target send £2 to your favourite charity - Vasculitis UK, of course.

    PatriciaAnn

  • Hi Katie. The worst thing abt pred is the weight gain and face swelling. For me I have been on 60mg pred and gained 3 1/2 stone after being diag wth WG in sept 2011. Thankfully I am thro the chemo and gradually red pred to 10mg but my Dr says cannot reduce below. Slowly I am startin to loose the weight thro slimming world and the face swelling is going down. However I have accpted this is going to be a slow process, and most importantly I am feeling a lot better. Your Dr wants to try high dose steroids and will know the famished uncontrollable feeling you get. It is not simply people eating more, anybody can confirn this.

    PS your concern is not a minor worry, as this is what bothered me most during my worst time and I felt I had to apologise to people and if I could have walked around with a veil over my face I would have done. Good Luck chick. X

  • I've had WG and the accompanying steroids for 25 years and have yo-yo'd quite a lot weight-wise. I've tried most diets but liked Slimming World the best ...... I think a lot of it is down to the Consultant.

    Now, however, I am not 'formally' dieting but have introduced a few changes into 'normal' life.

    WATER is vital ........ drink a glass before each meal. I have also benefited greatly by eating 'satisfying' foods. Brown rice is an acquired taste but fits the bill. Wholemeal bread is a must if you need carbohydrates. I actually buy Vogel which is small and very dense. Very satisfying.

    Otherwise, eat as much fruit and veg as you can manage! Try new fruits. I eat a lot of Melon, Papaya and Mango.

    Fried anything is off-limits of course.

    Drinking in moderation is OK. I switched to Gin and Slimline Tonic. Very low in Calories ..... Vodka is fine too. A glass of wine every now and again is OK.

    Exercise-wise ...... if you can swim them do. Wonderful exercise, great for the joints.

    Keep at it ...... you absolutely WILL lose weight over time. Good luck!

  • Hi I have battled with weight all my life so cannot use steroids as and excuse but i have list nearly two and a half stone since jan. Join a weight loss club either on line or ask your GP. I am loosing weight very slowly sometime only 2 or 3 oz a week but that is what happened to me when I was not ill and was exercising Cannot exercise now due to ftigue and pain. GOOD LUCK

  • Dear all thanks very much for your good advice and encouragement.

  • Poor you. I feel for you.

    I have just checked out the John Hopkins Centre and it says the weight gain should even out on 10mg or less of pred so you should see some improvement now you are down to 7mg

    I use Slimming World which I find easier than WW to keep to but each to his own.

    Before I got ill I had lost four and half stone with SW and managed to only put on 1 stone with the pred but I did feel miserable. So then I went back and have lost the stone+. I am afraid I am one of those people (ashamed to say) who will have to go to a group for the rest of my life but I am determined not to put it all back on.

    I had intense sugar cravings on pred.

    My doctor said that pred holds on to calories.

    I am sure you will improve soon but do what they say with the pred as you would only end up on a higher dose if you flare and back to square one.

    Easier said than done but try to be patient. You will get there.

You may also like...